New Mexico, 2008

Hail and Damaging Wind in New Mexico, June 20, 2008

June 20, 2008 · NWS ABQ · 3 events in 3 counties and zones

A weak upper level disturbance combined with a fresh supply of low level moisture to trigger a couple of severe thunderstorms over the central mountain chain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance combined with a fresh supply of low level moisture to trigger a couple of severe thunderstorms over the central mountain chain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 2:03 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 20, 2:03 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI JUN 20 2008

.DISCUSSION...MAIN CONCERN AGAIN TODAY IS ONGOING CONVECTION AND
WHERE CONVECTION WILL FIRE TOMORROW.

STORMS HAVE ALREADY DEVELOPED ALONG THE EASTERN SLOPES OF THE SANGRE
DE CRISTOS. LOW LEVEL MOISTURE IS NOT AS JUICY AS YESTERDAY...AND
THUS STORMS HAVE NOT REACHED THE INTENSITY THAT THEY DID YESTERDAY
BY THIS TIME. NONETHELESS...CAPE VALUES ON THE ORDER OF 1000-1500 J/KG
ARE NOTED ON THE LAPS ANALYSIS...WHICH IS MORE THAN SUFFICIENT FOR A
FEW SEVERE STORMS. HOWEVER...SHEAR IS LACKING...AS EVIDENCE BY THE
TUCUMCARI PROFILER SHOWING VERY LITTLE WIND. THOUGH MODEL GUIDANCE
SHOWS SOME INDICATION THAT SHEAR WILL INCREASE LATER THIS EVENING.
LIKE PREVIOUS EVENINGS...STORMS ARE EXPECTED TO MERGE AND FORM INTO
ONE OR MORE CLUSTERS AND SURGE SOUTH-SOUTHEAST THIS EVENING AND
OVERNIGHT. THIS WILL AGAIN SEND AN OUTFLOW BOUNDARY THROUGH THE GAPS
OF THE CENTRAL MOUNTAIN CHAIN. AT THIS TIME...DOES NOT APPEAR ABQ
EAST WIND WILL BE AS STRONG.  IT WILL ALSO BE FIGHTING OUTFLOW
BOUNDARIES FROM THE NORTH AND WEST FROM ONGOING CONVECTION ALONG THE
NORTHERN MOUNTAINS AND THE CONTINENTAL DIVIDE. FOR THE REMAINDER OF
THE EVENING...STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN ARE EXPECTED TO
REMAIN SUB-SEVERE...AND WILL PROVE TO BE MORE OF A GUSTY WIND THREAT
AS THE STORMS ARE A MIX OF THE WET AND DRY VARIETY.

FOR SATURDAY...ALL INDICATIONS SUGGEST THAT A MCS...THAT IS EXPECTED
TO FORM OVER THE HIGH PLAINS OF COLORADO TONIGHT...WILL DIVE
SOUTH-SOUTHEAST OVER FAR EASTERN NM AND THE PANHANDLES SATURDAY
MORNING. THOUGH EXACT PLACEMENT OF THIS MCS IS STILL IN
QUESTION...AS UPPER HIGH AS MOVED WESTWARD A BIT...THIS WILL SEND
ANOTHER STRONG OUTFLOW BOUNDARY WESTWARD...BUT THIS TIME DURING THE
DAYTIME HOURS. THIS OUTFLOW BOUNDARY IS EXPECTED TO SURGE JUICIER
LOW LEVEL MOISTURE ACROSS THE EASTERN PLAINS.  THUS...CONVECTION
WILL LIKELY FIRE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
DURING THE AFTERNOON. ONCE AGAIN...STORMS MAY BE SEVERE ACROSS THE
EASTERN PLAINS...AND CAPABLE OF LARGE HAIL AND DAMAGING WINDS.  WEST
OF THE CENTRAL MOUNTAIN CHAIN...A MIX OF WET AND DRY STORMS ARE
POSSIBLE AGAIN.

ISOLATED TO SCATTERED STORMS WILL DEVELOP AGAIN ON SUNDAY...FAVORING
THE HIGHER TERRAIN BEFORE MOVING OFF TO THE SOUTHEAST.

AS MOISTURE REMAINS ACROSS THE EASTERN PLAINS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID WEEK.

34

&&

.AVIATION...
ISOLATED AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT OR NEAR ALL
SITES EAST OF THE CONTINENTAL DIVIDE THROUGH THIS EVENING WITH SOME
STORMS LASTING INTO THE OVERNIGHT HOURS. CB IN TAF GROUPS WITHOUT
VCTS USED TO INDICATED SMALLER PROBABILITY OF TS DEVELOPMENT AT OR NEAR
INDIVIDUAL TAF SITES. CIGS COULD DROP TO MVFR WITH BRIEF INCURSIONS
INTO IFR AT SITES EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO LOW
CLOUDS OVERNIGHT. THE HIGHEST CONFIDENCE OF DECREASED CIGS WOULD BE
AT SITES NORTH OF I40 AND EAST OF THE CENTRAL MOUNTAINS. CIGS SHOULD
RAISE TO VFR CONDITIONS BY EARLY TO MID MORNING. GAP WINDS WILL
AGAIN OCCUR ACROSS THE CENTRAL MOUNTAIN CHAIN AT OR AROUND 05Z
TONIGHT BRINGING WINDY CONDITIONS WITH GUSTS UP TO 35 KNOTS BELOW
CANYONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

53/44

&&

.FIRE WEATHER...
TONIGHT ANOTHER BOUNDARY WILL PUSH SOUTH AND WEST INTO THE FORECAST
AREA WITH ANOTHER STRONG EAST WIND BELOW CANYONS OPENING INTO THE
RIO GRANDE VALLEY. THIS BOUNDARY WILL CAUSE WINDS ACROSS THE EASTERN
PLAINS TO GUST AND SHIFT OUT OF THE NORTHEAST AND EAST FOR MUCH OF
THE NIGHT. AS A RESULT OF THE INCREASED MOISTURE...A DAILY MIX OF
ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED EACH AFTERNOON AND EVENING
THROUGH THE WEEKEND. SOME THUNDERSTORMS WILL PRODUCE LITTLE OR NO
RAIN ALONG AND WEST OF CONTINENTAL DIVIDE WHERE THE HAINES INDEX
VALUES REACH LEVEL 6. GREATER THUNDERSTORM COVERAGE WILL OCCUR ACROSS
EASTERN SECTIONS OF THE STATE WHERE MOISTURE WILL BE DEEPER.

EARLY NEXT WEEK...THUNDERSTORM CHANCES WILL DECREASE ACROSS THE WEST
AS THE UPPER LEVEL HIGH PRESSURE CENTER SHIFTS TOWARD THE EAST.

53/44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  94  59  95 /   0   5   5   5
GALLUP..........................  44  92  50  91 /   0  10   5   5
GRANTS..........................  49  90  52  90 /  10  20  20  10
GLENWOOD........................  53  97  58  97 /  10  10  20  10
CHAMA...........................  39  79  39  80 /  10  20  20  20
LOS ALAMOS......................  52  83  52  84 /  20  30  20  20
RED RIVER.......................  39  72  37  74 /  20  30  20  30
TAOS............................  49  82  47  85 /  10  30  20  20
SANTA FE........................  57  84  54  85 /  30  30  30  20
SANTA FE AIRPORT................  55  86  55  88 /  30  30  20  20
ESPANOLA........................  53  90  54  91 /  20  30  20  20
ALBUQUERQUE HEIGHTS.............  66  90  64  92 /  20  30  20  10
ALBUQUERQUE VALLEY..............  62  91  63  91 /  20  30  20  10
ALBUQUERQUE FOOTHILLS...........  65  86  60  91 /  30  30  20  20
ALBUQUERQUE WEST MESA...........  64  89  62  93 /  20  30  20  10
SOCORRO.........................  61  92  61  92 /  20  30  20  10
SANDIA PARK/CEDAR CREST.........  49  82  47  84 /  30  40  30  20
MORIARTY/ESTANCIA...............  52  85  51  87 /  40  40  30  20
CARRIZOZO.......................  60  90  59  89 /  40  30  30  10
RUIDOSO.........................  51  76  52  81 /  50  40  40  20
RATON...........................  52  80  50  86 /  30  30  20  30
LAS VEGAS.......................  51  78  50  85 /  40  50  20  20
ROY.............................  54  78  56  83 /  40  30  20  20
CLAYTON.........................  57  81  59  90 /  60  30  20  20
SANTA ROSA......................  59  87  59  92 /  50  30  20  20
TUCUMCARI.......................  63  86  63  93 /  50  30  20  20
FORT SUMNER.....................  63  86  63  92 /  50  30  30  10
CLOVIS..........................  62  81  62  89 /  50  40  20  10
PORTALES........................  62  83  61  89 /  40  30  30  10
ROSWELL.........................  67  87  66  94 /  40  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/53/44
Hazardous weather outlook, Jun 20, 4:44 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT FRI JUN 20 2008

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
544 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE
NORTHEASTERN TO EAST CENTRAL PLAINS THIS AFTERNOON AND EVENING
WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
OVER THE EASTERN PLAINS WHERE LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO THIS EVENING FOR
THE NORTHEASTERN AND EAST CENTRAL PLAINS.

52

In the hours before

Special weather statement, Jun 20, 12:33 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
133 PM MDT FRI JUN 20 2008

NMZ005-202015-
NORTHEAST HIGHLANDS-
133 PM MDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING TOWARD RATON FROM THE NORTHWEST...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTHWEST OF RATON.
MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON AND SUGARITE.

07
Special weather statement, Jun 20, 1:34 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT FRI JUN 20 2008

NMZ005-202115-
NORTHEAST HIGHLANDS-
234 PM MDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING SLOWLY SOUTH OVER NORTHWEST COLFAX
COUNTY...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES WEST OF RATON. MOVEMENT
WAS SOUTH AT 9 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RATON CREWS AIRPORT.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

07
Special weather statement, Jun 20, 1:56 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT FRI JUN 20 2008

NMZ005-202145-
NORTHEAST HIGHLANDS-
256 PM MDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING FROM SOUTH CENTRAL COLFAX COUNTY INTO
NORTH CENTRAL MORA COUNTY...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF OCATE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE CHARETTE LAKES AND
INTERSTATE 25 NEAR WAGON MOUND.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

The radar

The Albuquerque radar (KABX), 178 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Taos

When
June 20, 2:05 PM MST
Where
Taos County, 2 mi SSE of Taos
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.373, -105.556

Hail, Bernalillo

When
June 20, 3:02 PM MST
Where
Bernalillo County, Sandia Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.150, -106.330

Thunderstorm Wind, De Baca

When
June 20, 7:35 PM MST
Where
De Baca County, 1 mi N of Ft Sumner
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.484, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95975, 95976, 95977.